Alert archive / Nebraska / Wind Advisories in 2012

Wind Advisory 11, NWS Omaha, NE

May 23, 201217 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at May 23, 2012, 10:26 AM CDT for 17 counties in Nebraska; 8 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 23, 2012, 10:26 AM CDT (15:26 UTC)
Expired
May 23, 2012, 6:00 PM CDT
In force
8 hr
Issued by
NWS Omaha, NE
All 25 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cass County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WWUS73 KOAX 231526
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1026 AM CDT WED MAY 23 2012


IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-065>068-
078-088>093-232300-
/O.NEW.KOAX.WI.Y.0011.120523T1526Z-120523T2300Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MAPLETON...MISSOURI VALLEY...
WOODBINE...LOGAN...DUNLAP...HARLAN...COUNCIL BLUFFS...GLENWOOD...
RED OAK...SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...
SHENANDOAH...TEKAMAH...OAKLAND...LYONS...DECATUR...FREMONT...
BLAIR...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE...PAPILLION...
LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE...WILBER...FAIRBURY...BEATRICE...TECUMSEH...
STERLING...AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY
1026 AM CDT WED MAY 23 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING...STRONG WINDS EXPECTED THROUGH THE REST OF TODAY.

* WINDS...GUSTS OUT OF THE SOUTH AROUND 45 MPH EXPECTED.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...AS WELL AS
  MOTORCYCLES. USE EXTRA CAUTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. &&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at May 23, 6:30 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 23, 6:30 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 AM CDT WED MAY 23 2012

.AVIATION...
12Z TAFS FOR KOFK...KLNK AND KOMA.

GUSTY SOUTH WINDS OF 20 TO 30KTS WILL BE COMMON THROUGH THE DAY
AHEAD OF A COLD FRONT DRIFTING INTO EASTERN NEBRASKA THIS
AFTERNOON...WITH NORTH WINDS BEHIND THE FRONT. THE FRONT SHOULD
PASS KOFK AROUND 21Z...THEN STALL ALONG A KLNK TO KOMA LINE AROUND
00Z. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT BY 00Z...AFFECTING
KOMA AND KLNK THROUGH THE EVENING. THE STORMS WILL DEVELOP
NORTHWARD WITH TIME OVERNIGHT...REACHING KOFK BY LATE EVENING.
HOWEVER KOMA AND KLNK WILL LIKELY SEE THUNDERSTORMS WELL PAST
06Z. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORM ACTIVITY.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT WED MAY 23 2012/

DISCUSSION...
CHALLENGING/ACTIVE FORECAST CONTINUES...WITH TIMING AND PLACEMENT
OF POPS THE PRIMARY DILEMMA. LARGE SCALE UPPER TROF REMAINS OVER
THE NORTHWEST US AND SOUTHWEST CANADA...WITH SOME SLOW EASTWARD
MOVEMENT OF THE LONGWAVE TROF AXIS AS INDICATED BY THE 500 MB
HEIGHT FALL CENTER MOVING ACROSS MONTANA BETWEEN 12Z TUESDAY AND
00Z WEDNESDAY. THIS BROAD UPPER TROF CONTINUES TO BE A SOURCE FOR
SHORTWAVES EJECTING INTO THE PLAINS...WITH LEE CYCLOGENESIS AT THE
SURFACE. WELL DEFINED COLD FRONT WAS ANALYZED AT 07Z EXTENDING
FROM SURFACE LOW NEAR WINNEPEG INTO NORTHWEST NEBRASKA. SURFACE
MAP ALSO SHOWED A SOMEWHAT NARROW SWATH OF DEWPOINTS IN THE 50S
OVER CENTRAL NEBRASKA...WITH LOW 60S FROM MEDICINE LODGE KANSAS
SOUTH.

GIVEN THE ACTIVE FRONTAL ZONE AND THE DPVA FROM THE SHORTWAVES...
SHOWERS AND THUNDERSTORMS SHOULD BE COMMON NEAR THE FRONT.
MOISTURE IS INITIALLY MARGINAL...BUT SLIGHTLY HIGHER DEWPOINTS IN
THE SOUTHERN PLAINS MAY ADVECT NORTH INTO THE FRONTAL ZONE
ESPECIALLY BY TONIGHT. FURTHERMORE...DEEPER MOISTURE CONTINUES TO
BE ADVECTED INTO THE PLAINS VIA THE FAST JET FROM THE PACIFIC INTO
THE PLAINS. THE NAM INITIALIZED THE SURFACE DEWPOINTS MUCH BETTER
THAN THE GFS WHICH WAS TOO MOIST. DESPITE THE LOWER DEWPOINTS IN
THE NAM...THE NAM IS STILL AGGRESSIVE WITH CONVECTIVE DEVELOPMENT
THIS EVENING AND INTO THURSDAY. FORECAST SOUNDING VALID AT 4 PM
FROM THE NAM AT NELIGH SHOWS ZERO SURFACE BASED CAPE DUE TO THE
DRY SURFACE DEWPOINT AND WARM CAPPING INVERSION AROUND 675MB...BUT
A PARCEL ORIGINATING FROM THE MOIST LAYER AT 750 MB PRODUCES A
1083 J/KG CAPE VALUE AND 85 J/KG OF CIN. BY 5 PM THE NAM SHOWS THE
CAP BREAKING AT NELIGH...AND 4 PM AT OMAHA. INITIATION IN THE
NORTHERN COUNTIES SEEMS A BIT MORE REALISTIC GIVEN THE CLOSER
PROXIMITY TO THE FRONT IN THE MID AFTERNOON TIME FRAME.

PER THE SPC DAY 2 CONVECTIVE OUTLOOK...SEVERE STORMS WILL BE
POSSIBLE WITH LARGE HAIL THE PRIMARY HAZARD BUT MICROBURSTS WILL
ALSO BE POSSIBLE. AND AS MENTIONED IN THE HPC EXCESSIVE RAINFALL
DISCUSSION...HEAVY RAIN WILL BE POSSIBLE. THIS SEEMS MOST LIKELY
DUE TO THE TRAINING NATURE OF THE STORMS TIED TO THE FRONT. DURING
THE OVERNIGHT HOURS...THE LOW LEVEL JET IS PROGGED TO BE NEARLY
EQUAL IN MAGNITUDE TO THE MEAN CLOUD VECTOR...THUS THE RESULTING
CORFIDI VECTOR IS UNDER 10 KNOTS. ONE ARGUMENT AGAINST HEAVY RAIN
IS WHETHER OR NOT DEEP SATURATION WILL TAKE PLACE...BUT THE
POTENTIAL IS HIGH ENOUGH TO INCLUDE HEAVY RAIN IN THE FORECAST
ESPECIALLY TONIGHT.

POPS REMAIN IN THE FORECAST THROUGH MONDAY WITH LOW CONFIDENCE IN
PINNING DOWN WHEN AND WHERE ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL OCCUR...BUT MANY INGREDIENTS REMAIN IN THE REGION. DEWPOINTS
CONTINUE TO INCREASE INTO THE WEEKEND...WITH WARM AND HUMID
CONDITIONS EXPECTED.

NIETFELD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 23, 4:12 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 AM CDT WED MAY 23 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
358 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP AFTER 3 PM GENERALLY NORTH OF INTERSTATE
80...HOWEVER THE MOST LIKELY AREA THE STORMS WILL INITIALLY
DEVELOP WILL BE IN NORTHEAST NEBRASKA NORTH OF A LINE FROM ALBION
TO WAYNE. THEN THROUGHOUT THE EVENING...ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED OVER MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA. THESE STORMS COULD PERSIST THROUGH THE OVERNIGHT
HOURS.

ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCT LARGE
HAIL AS WELL AS DAMAGING WINDS MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS. LATER IN THE EVENING AND DURING THE OVERNIGHT
HOURS THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY. LATER
OUTLOOKS WILL REFINE THE SEVERE WEATHER THREAT THROUGH THE HOLIDAY
WEEKEND.

THE ACTIVE WEATHER PATTERN IS THE RESULT OF A FRONTAL SYSTEM
MOVING INTO THE AREA THIS AFTERNOON AND THIS EVENING AND LINGERING
IN THE REGION THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ALONG AND NORTH OF
INTERSTATE 80...BUT ESPECIALLY IN NORTHEAST NEBRASKA. AFTER 3 PM
SPOTTER ACTIVATION MAY BE NEEDED OVER ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

NIETFELD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:08 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge40 min
May 23, 5:35 PM CDTSpecial Weather StatementOAXCuming25 min
May 23, 5:47 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Thurston43 min
May 23, 6:21 PM CDTSevere Thunderstorm WarningOAXBurt35 min
May 23, 6:39 PM CDTSevere Thunderstorm WarningOAXButler, Saunders, Seward36 min
May 23, 6:32 PM CDTSpecial Weather StatementOAXMonona28 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningOAXMonona23 min

Nearby

Wind Advisories in Nebraska, 2012Wind Advisories in Iowa, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.